Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Child with seizure. MRI and EEG are normal. Suggested to take valprin. Having fever. What else could it be?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 475 Questions
My son is 3 and Half year old. He had a first ceasure around 30 days back, but when we did MRI and EEG there was no diagnosis. Another episode was there around 30 days after the first. The doctor has adviced Valprin .
Since my son is still very young, i am not sure whether to start medication or wait, since I have read some side effects of the medicine.
In the first case we did MRI / EEG after 2 days of the ceasure
My main concern is the side effects and the overall development of brain.

I am thinking even to drop the school for next 6-7 months and try to keep child in a very un-stressed environment. May be due to the school pressure child may have some effects

Also in the second episode, my child was having high fevers 6-7 days back which continued for 4-5 days, but at the time of the attack fever was around 99.5 F

Posted Wed, 14 Aug 2013 in Epilepsy
Answered by Dr. Sandhya Manorenj 1 hour later

Thank you for writing in.I understand your concern.

Your child is suffering from seizure disorder, Ist attack being unprovoked (afebrile seizure) and second one is provoked seizure (febrile seizure). Normal MRI brain is good indicator ,your child need not be on life long medicines.He requires treatment for 3 years only, mostly he is having idioapthic epilepsy (genetic related).

EEG can be normal in 50% cases , hence normal EEG still requires anti epileptic drug in view of 2 attacks at one month interval .Valparin is a good anti epileptic drug which has broader action (controls almost all types of seizure- partial, complex,generalized tonic clonic,myoclonic seizure).Advantage is more than side effects.

Side effects mainly of valparin are derranged liver function(hepatotoxicity) weight gain ,loss of apetite, and low platelet count.Hence liver function monitoring is essential during treatment.Side effects are uncommon , and are temporary.It is reversible after stopping drug for few days.

You can send him to school ,just inform his class teacher,have a watch on him.He should have proper sleep 6-8 hrs day, timely food and medicines and during fever he should be on febrile prophylaxis drugs which you can discuss with your neurologist

I suggest you to follow the advise of your neurologist, he should be on calcium supplements and folate along with valparin.

One may also need to rule out meningitis (Where MRI can be normal).Hope your doctor might have seen him for meningeal signs.other tests to be done are blood sugar, serum electrolytes, and calcium level, this when derranged can also produce seizure.

I hope this will help you.Please get back if you require any additional information

Above answer was peer-reviewed by
Follow-up: Child with seizure. MRI and EEG are normal. Suggested to take valprin. Having fever. What else could it be? 23 hours later
Thanks for your update

Physician has adviced Valprin (200 mg) 5 ml twice daily

Also as suggested by you we have done all the lab tests, I have uploaded the file. Also typing here the results

BLOOD GLUCOSE FASTING (Enzymatic) 90 mg/dL
     Sodium 143 mmol/L Range: 135 - 149
     Potassium 4.8 mmol/L Range:3.5 - 5.2
     Chloride 110 mmol/L Range: 96 - 110
S.CALCIUM (OCPC Method) 9.7 mg/dL Range:8.50 - 10.10
S.INORGANIC PHOSPHORUS (End Point) 5.3 * mg/dL Range:2.50 - 4.90
                         Children 4.0-7.0 mg/dl
ALK.PHOSPHATASE,Serum (Kinetic) 219 * U/L Range: 50 - 136
               Female 1-12 years: < 350
               Males 1-12 years: < 350
               Males 12-14 years: < 500
HEMOGLOBIN (SLS Method) 12.2

Seems like ALK.PHOSPHATASE,Serum (Kinetic) out of range.

Now if we start the medcines from today, what all things we need to monitor for start 5-6 days. Also in case of any other disease like he is currently having some fever and chest congestion, so we need to take any precautions while giving valprin. Also the course of medicine suggested by physician is for 2 years, can we stop that in between, or have to do some EEG / MRI in between

Although you have clarified that it doesnot have any side effect on development of brain, just trying to re-confirm since for us the child is too small to start medicine that control brain functions

Thanks for your valuable inputs.

Answered by Dr. Sandhya Manorenj 2 hours later

Serum alkaline phosphatase is in normal limit for his age (< 350 is the limit for this age group).

One should check liver function tests after 1 week of starting valparin. Monitor for lack of apetite, allergic rash and jaundice .Can continue fever medicine and cough medicine as prescribed

There is no role of repeat MRI .Only thing is that if child is symptom free after 2 years of treatment then EEG should be repeated before tapering anti epileptic drugs,it should be tapered slowly over 6 months/ a year.

Other option is to start levetiracetam which is newer drug ,safer drug,neuroprotective drug without hepatotoxicity ,I treat most of my patients with levetiracetam,but requires titration and higher doses to get optimum effect It is available as syrup also 100mg/ml.You need to discuss with treating doctor/neurologist regarding same.

Decision has to be taken by you and treating doctor

I hope this will help you.

Above answer was peer-reviewed by
Follow-up: Child with seizure. MRI and EEG are normal. Suggested to take valprin. Having fever. What else could it be? 16 hours later
Can I wait for the 3rd seizure before starting with the medicine for my son . All his reports are normal so far . I have been told that EEG reports are more accurate if done immediately after the seizure. So may be after the 3rd episode we will get EEG done immediately so that exact problem can be located. My query is what can be the consequence of not starting the medicine immediately and waiting for the 3rd one .Also in both earlier cases of seizures he had acidity problem . Can acidity result in seizures .
Answered by Dr. Sandhya Manorenj 3 hours later

Your child had 2 episodes of seizure (afebrile and febrile one ).Again I want to clarify that whether he had any sort of viral fever/cold preceding the first seizure as febrile seizure are common in this age group.Second I want to know the seizure duration and type of seizure he had?Whether all 4 limbs were involved or it was first one sided limb onset then followed by generalization.Is there any family history of seizure? Did he have any major fall while playing?

Sleep deprived EEG when done with in 5 days of seizure onset will be abnormal in 50% cases and 50% will be normal.Hence clinically major seizure(2 generalized,single focal seizure,single myoclonic seizure) one should start anti epileptic drugs.If you does not start drugs there is 50% chances of throwing seizure with in one month.It can be anywhere,anytime.

Role of EEG is to know the subtype of seizure (focal, generalized, myoclonic type, petit mal epilepsy multiple foci onset).This helps a doctor to decide preferred anti epileptic drugs, duration of treatment, and prognosis

Acidity as such cannot produce seizure.Decrease intake or fasting produce decrease blood sugar which provokes seizure.

I hope this will help you
Above answer was peer-reviewed by
Follow-up: Child with seizure. MRI and EEG are normal. Suggested to take valprin. Having fever. What else could it be? 24 hours later
I have consulted another doctor regarding my sons problem........he has advised us to change the medicine . He has prescribed syrup TRIOPTAL (300 MG/5 ML ).........................2.5 ML TO BE GIVEN TWICE.........what is your opinion regarding this medicine ? Is this medicine stronger than Valaprin ( 5ml to be given twice)
Answered by Dr. Sandhya Manorenj 1 hour later
I have gone through the presription. In that your second doctor has reviewed EEG and noted R) parietal slowing which indicates focal onset of seizure(partial).

Trioptal contain oxycarbazepine which is the first drug of choice in partial seizure. Valparin is also effective in partial seizure.

Your doctor has also mentioned a term called panayiotopoulous syndrome.This is benign child hood onset epilepsy seen in age group 3- 6 yrs ,usually child will have autonomic features associated with seizure.Autonomic features are emesis, pallor, cyanosis, eye signs (miosis, mydriasis), urine or stool incontinence, palpitation etc. EEG shows multiple foci spikes with occipital predominance.

Prognosis is good and autonomic seizure (panayiotopoulos syndrome) impart no residual neurological deficit

Any, how your child require antiepeileptic drugs ,since the child has normal development milestones , as child grows he will be symptom free

I hope this will help you
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor